California, 2016Wildfire in California, June 20 to 30, 2016
June 20 to 30, 2016 · NWS LOX · 1 event in 1 county or zone
Yet again, the combination of very dry vegetation and hot and dry weather contributed to a wildfire in the mountains of Los Angeles county. The San Gabriel Complex, consisting of the Fish and Reservoir fires, burned 5,399 acres.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Yet again, the combination of very dry vegetation and hot and dry weather contributed to a wildfire in the mountains of Los Angeles county. The San Gabriel Complex, consisting of the Fish and Reservoir fires, burned 5,399 acres.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Jun 20, 8:27 AM PST, 1 hour 33 minutes earlier.
Area forecast discussion, Jun 20, 8:27 AM PST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
927 AM PDT MON JUN 20 2016
.SYNOPSIS...
Dangerous heat and fire conditions will continue through Tuesday
for inland areas. Today will be the hottest day. Gusty sundowner
winds are expected again tonight in southern Santa Barbara County.
Temperatures will begin to cool by midweek but will remain above
normal into the weekend for inland areas.
&&
.UPDATE...Again not much to add from what's been said in these
discussions the last several days. Forecast remains on track for
today being the hottest day. Yesterday saw an earlier than
expected sea breeze for places within a few miles of the beach
that resulted in cooler than expected temperatures there. Not
seeing any sort of sea breeze yet and we're off to a warmer start
thanks to yesterday's hot temps so most areas, including the
beaches, should be warmer today. Daily records today are also very
close to monthly records so it might be a close call on some of
those. Record at LAX is 92 in 1973 and we're already around 90 at
9 am. Downtown LA record is 106 also set in 1973 so that's a bit
of a stretch. Woodland Hills, traditionally one of the warmest
spots in our forecast area will be close to its record of 112 set
in 2008. And similar close calls at Santa Barbara Airport (96 in
1973) and Paso Robles (107 in 2008). Burbank almost a sure thing
with their record at 106 set in 2008.
&&
.SHORT TERM...(TDY-WED)
Today will be the warmest day of the next 7 and in fact the
warmest of the month. 597 hgts are two decameters higher than ydy.
gradients are about the same. The vlys and the rest of the
interior will only see max temps a degree or two higher than ydy
due to the warmer airmass. The beaches and the near shore area
temps will be unchanged and not that hot as the sea breeze will
be the dominate factor in temps there. The big warm up will be the
inland coastal areas where the warmer air mass will give that area
a good running jump. Heat warnings in place for most of the areas.
Although the warning for the L.A. coast are really just for the
interior and esp the Hollywood hills.
Another sundowner tonight similar to the one going on right now
with low end advisory wind speeds. Low temps again will be on the
warm side but will be down right hot around the 1000 foot level
where to peak of the inversion lies...lows here may not even fall
out of the 80s. Other vly locations will see lows in the 70s.
Hgts fall all the way to 593 DM on Tuesday and this will be good
for a few degrees of cooling. The coasts will see significant
cooling. A 1001 thermal low forms over San Bernardino county and
the onshore flow leaps to almost 8 mb onshore the early arriving
and strong sea breeze will really cool the coasts and will affect
the coastal vlys as well.
An eddy will spin up Tuesday night...driven by relentless small
craft advisory winds in the outer waters. Low clouds will spin up
the coasts and by morning the coasts will be swaddled in stratus.
Hgts are pretty high and there may be some dense fog early on
before the eddy lifts the base of the stratus later in the
morning.
The gradient to KDAG is forecast to increase to 9MB Wednesday
afternoon. This and the very strong inversion will keep the clouds
at the beaches all day long. The beaches will see cooler than
normal temps while the rest of the area will remain above normal
esp the mtns and deserts. The strong onshore push will bring windy
conds to the Antelope Valley.
.LONG TERM...(THU-SUN)
Both the GFS and the EC agree that the xtnd period will be pretty
static. A series of trofs will move into the WA/OR area. They will
have little effect on CA except to flatten out the ridge.
Hgts remain near 591 DM through the period and interior temps will
change little through the period.
The coasts and vlys wx will depend on the sfc pressure grads. The
onshore grads both to the north and to the east will trend
offshore each day. These offshore trends will shrink the marine
layer coverage each morning and allow for a slight warming trend.
But nothing too great and in reality it will be difficult to
discern one day from the next.
&&
.AVIATION...
20/1200Z
At 1000Z at KLAX there was no marine layer. There was a strong
surface based inversion with a top at 1800 feet with a temp of
34 degrees C.
Good confidence in TAFs through 06Z. There is a chance that some
sites will see 5SM HZ through 16Z. There is a 10 percent chance
of LIFR cigs/vis at KSMX through 17Z. After 06Z, low confidence in
timing and flight category of low cigs/vsbys at KLAX and KLGB,
with a 20 percent chance low cigs/vis do not materialize. Low
confidence in winds at KSBA 00-09Z with a 20 percent chance of
35015kt during this time.
KLAX...Good confidence in TAF through 06Z. There is a 10 percent
chance of 5SM HZ through 16Z. After 06Z, low confidence in timing
and flight category of low cigs/vsbys, with a 20 percent chance
low cigs/vis do not materialize.
KBUR...Good confidence in TAF. There is a 20 percent chance of
5SM HZ through 16Z.
&&
.MARINE...20/900 AM.
Small craft conditions are expected to continue for the outer
waters from Pierdas Blancas to San Nicolas Island through at
least Tuesday night. There is a 30 percent chance of Gale
conditions across this area Monday night into Tuesday morning.
There is an 80 percent chance of small craft conditions returning
to the inner waters from Pierdas Blancas to Point Sal and the
western portion of the Santa Barbara Channel by Monday evening and
persisting into Monday night. There is a 20 percent chance of
small craft conditions existing by Monday evening and lasting into
Monday night from Point Mugu to Catalina Island. A locally
generated short period northwest swell will continue to build
through Monday night. A long period southwest swell originating in
the southern hemisphere will arrive Tuesday and build through
Thursday. Small craft advisory for hazardous sea conditions are
not expected but extra currents and surging along exposed south
facing shores are likely.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Excessive Heat Warning in effect until 8 PM PDT this evening
For zones 39-41-44>46-547-548. (See LAXNPWLOX).
Excessive Heat Warning in effect until 8 PM PDT Tuesday For
zones 51>54-59. (See LAXNPWLOX).
Red Flag Warning in effect until 10 AM PDT Tuesday For zones
239-252. (See LAXRFWLOX).
Red Flag Warning in effect until 8 PM PDT Tuesday For zones
246-253-254. (See LAXRFWLOX).
PZ...Small Craft Advisory in effect until 3 AM PDT Tuesday For
zones 645-650. (See LAXMWWLOX).
Small Craft Advisory in effect until 3 AM PDT Wednesday For
zones 670-673-676. (See LAXMWWLOX).
&&
PUBLIC...MW/Rorke
AVIATION...Munroe
MARINE...Sweet
SYNOPSIS...KJ
weather.gov/losangelesHazardous weather outlook, Jun 20, 5:00 AM PST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT MON JUN 20 2016
CAZ034>041-044>046-051>054-059-087-088-547-548-211300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT MON JUN 20 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY
IT WILL BE VERY DANGEROUSLY HOT TODAY EVERYWHERE EXCEPT FOR THE
BEACHES. PEOPLE MUST RESPECT THE HEAT OR FACE LIFE THREATENING
CONSEQUENCES. RED FLAG FIRE CONDITIONS WILL CREATE A VERY HAZARDOUS
FIRE WEATHER ENVIRONMENT.
* EXCESSIVE HEAT WARNING.....SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* RED FLAG WARNING...........SEE WWUS86 KLOX - RFWLOX FOR DETAILS *
.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY
IT WILL BE VERY DANGEROUSLY HOT TODAY EVERYWHERE EXCEPT FOR THE
BEACHES. PEOPLE MUST RESPECT THE HEAT OR FACE LIFE THREATENING
CONSEQUENCES. RED FLAG FIRE CONDITIONS WILL CREATE A VERY HAZARDOUS
FIRE WEATHER ENVIRONMENT.
ON TUESDAY IT WILL AGAIN BE VERY DANGEROUSLY HOT TODAY EVERYWHERE
EXCEPT FOR THE BEACHES. PEOPLE MUST RESPECT THE HEAT OR FACE LIFE
THREATENING CONSEQUENCES. RED FLAG FIRE CONDITIONS WILL CREATE A
VERY HAZARDOUS FIRE WEATHER ENVIRONMENT.
<TYPE YOUR DAY 2-7 TEXT HERE>
* EXCESSIVE HEAT WARNING.....SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* RED FLAG WARNING...........SEE WWUS86 KLOX - RFWLOX FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
RORKE
Wildfire, Los Angeles County Mountains Excluding the Santa Monica Range
- When
- June 20, 10:00 AM PST to June 30, 11:59 PM PST
- Where
- Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
- Reported by
- Fire Department/Rescue
The San Gabriel Complex, which consisted of the Fish and Reservoir fires, scorched 5,399 acres in the mountains of Los Angeles county. The fire started in late June and continued into early July.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oklahoma, June 20, 20161 death · 1 event
- Hail and Damaging Winds in New York, June 20, 2016$552,000 · 1 in hail · 49 events
- Hail and Damaging Winds in Illinois, June 20, 2016$232,000 · 1.75 in hail · 15 events
- Damaging Winds in Vermont, June 20, 2016$24,000 · 50 kt wind · 7 events
- Damaging Winds in New York, June 20, 2016$23,000 · 55 kt wind · 4 events
- Hail and Damaging Winds in New York, June 20 to 21, 2016$18,000 · 2 in hail · 7 events
- High Wind and Strong Wind in Michigan, June 20, 2016$17,000 · 50 kt wind · 7 events
- Damaging Winds in Indiana, June 20, 201660 kt wind · 15 events
- Hail and Damaging Winds in New York, June 20 to 21, 20161 in hail · 14 events
- Excessive Heat in California, June 20 to 22, 201613 events
- Hail and Damaging Winds in Missouri, June 20, 2016$11,000 · 1.5 in hail · 10 events
- Damaging Winds in Indiana, June 20, 2016$14,000 · 61 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645581.